North Carolina, 2021

Flash Flooding in North Carolina, July 27, 2021

July 27, 2021 · NWS RAH · 6 events in 3 counties and zones

A weak mid level disturbance moved across the area during the early morning hours, interacting with a very moist airmass. This allowed for a large cluster of slow moving showers and storms to develop and produced heavy rain and several reports of flash flooding across portions of the Coastal Plain and eastern Sandhills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A weak mid level disturbance moved across the area during the early morning hours, interacting with a very moist airmass. This allowed for a large cluster of slow moving showers and storms to develop and produced heavy rain and several reports of flash flooding across portions of the Coastal Plain and eastern Sandhills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 27, 12:56 AM EST, 49 minutes earlier.

Area forecast discussion, Jul 27, 12:56 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
156 AM EDT Tue Jul 27 2021

.SYNOPSIS...
A surface trough will will waver across the region through
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 950 PM Monday...

Thunderstorms still appear likely through midnight to the northeast
of Raleigh, moving in from southern Virginia. However, the severe
thunderstorm watch issued earlier for the NW Piedmont was cancelled
at 7pm, the slight risk of severe weather has been removed by the
Storm Prediction Center, and the threat for any severe weather or
flooding seems likely to be over. Some gusty winds will still be
possible with the remaining thunderstorms. A slight chance of
showers remains after midnight, but nothing organized is expected.
Some areas of fog will be possible, particularly where heavier
rainfall occurred earlier (Stanly, Franklin, Nash, and Halifax
counties). Conditions will remain quite muggy overnight, with lows
dropping into the low to mid 70s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 230 PM Monday...

Another low-amplitude shortwave trough will traverse the
mid-Atlantic region late Tuesday. Meanwhile, the surface boundary
will remain draped across the area.

This boundary will likely provide the primary focus for convection
amidst a very moist and unstable regime. Models shift the highest
+2.0" PWATS across south/southeastern portions of the forecast area,
and this is where the model consensus keep the highest PoPs. Shear
is not as strong as today, so any severe threat should be
unorganized, in a generally pulse severe regime.

Highs in the upper 80s to lower 90s with heat indices in upper 90s
to near 100 across the southern zones.

Convection should abate from loss of heating Tuesday evening with
mostly dry conditions Tuesday night. Lows in the upper 60s north to
lower/mid 70s south.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 355 PM Monday...

The surface boundary will drop south of central NC on Wednesday,
with the Piedmont trough remaining over the area. As the mid/upper
trough moves east and offshore, dry NW flow aloft will result in
decreased convection chances on Wednesday. However, both the GFS and
ECMWF show enough lingering moisture for slight to low chance POPs
across the area outside of the northern Piedmont. The best chance
for any showers and storms is in the far south and east. Increasing
thicknesses will bring temperatures a few degrees higher than
Mon/Tue, with highs in the lower-to-mid-90s.

With the shortwave trough moving completely out of the area, and the
strong mid/upper ridge over the Plains extending farther east,
height rises aloft and subsidence will result in hot and dry
conditions on Thursday. Forecast highs are in the mid-to-upper-90s,
with maximum heat indices in the upper-90s to lower-100s.

A cold front will approach from the north on Friday, bringing a
better chance of showers and storms once again. Convection chances
will be partly dependent on the timing of the front, with the GFS
bringing it through during peak heating compared to the ECMWF which
holds it off until Friday night. Even still the GFS and its
ensembles have trended drier closer to the ECMWF, so continue low
chance POPs at this time. Temperatures will also be dependent on
frontal timing, but highs could reach the upper-90s in the south
once again.

As the cold front stalls south of the area, Saturday will be drier,
but with a broad mid/upper trough over the Eastern US, isolated
showers and storms still cannot be ruled out with the best chance in
the south. Sunday and Monday have low chance POPs as a shortwave
rotates around the base of the trough, and another cold front then
approaches the region. Forecast highs from the weekend into Monday
are seasonable, in the upper-80s to lower-90s.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 155 AM Tuesday...

An outflow boundary from rain-cooled air, and associated lift, has
resulted in the development and maintenance of small cluster of
showers/storms from near HRJ to JNX to GWW this morning; and some of
these may affect RWI and FAY before dissipating in the next few
hours. That rain-cooled and associated high relative humidity air
will otherwise support areas of IFR-MVFR ceilings until diurnal
heating causes the moist layer to lift and scatter by 14-15Z.
Additional scattered showers and storms are expected to develop this
afternoon primarily across the srn half of NC, including FAY, RWI,
and RDU.

Outlook:  Early-morning sub-VFR fog and low clouds will remain
possible through Fri morning at all sites. While isolated showers
and storms may develop each afternoon, they should be few in number.
A better chance of showers and storms will arrive Fri afternoon with
the arrival of a cold front. Drier VFR conditions are expected to
return Sat as this front settles to our S.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Green
SHORT TERM...CBL
LONG TERM...Danco
AVIATION...MWS/Hartfield
Hazardous weather outlook, Jul 26, 6:27 PM EST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
727 PM EDT Mon Jul 26 2021

NCZ007>011-021>028-038>041-272330-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
727 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Thunderstorms early this evening will be capable of producing
isolated instances of damaging wind gusts and heavy rain and
flooding. Hail will also be possible in storms near and north of the
Virginia border.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ042-043-073>078-083>086-088-089-272330-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
727 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms on Tuesday will be capable of producing locally heavy
rain and a risk of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 26, 10:23 PM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1123 PM EDT Mon Jul 26 2021

NCZ010-011-026-027-270400-
Nash NC-Franklin NC-Warren NC-Halifax NC-
1123 PM EDT Mon Jul 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WARREN...
NORTHWESTERN NASH...WEST CENTRAL HALIFAX AND NORTHEASTERN FRANKLIN
COUNTIES UNTIL MIDNIGHT EDT...

At 1122 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Warrenton to 8 miles
northeast of Louisburg. Movement was southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Warrenton, Littleton, Spring Hope, Castalia, Macon, Centerville,
Arcola, Ingleside, Medoc Mountain State Park and Aventon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3636 7777 3587 7808 3618 7830 3654 7807
      3654 7806
TIME...MOT...LOC 0322Z 319DEG 15KT 3644 7807 3620 7821

Green

The radar

The Raleigh/Durham radar (KRAX), 52 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Wilson

When
July 27, 1:45 AM EST to 4:00 AM EST
Where
Wilson County, 1.38 mi S of Wilson to 1.66 mi SSE of Wilson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.710, -77.920

Flash flooding was reported along United States Highway 301 near Ward Boulevard.

Flash Flood, Johnston

When
July 27, 2:01 AM EST to 4:01 AM EST
Where
Johnston County, 0.89 mi NE of Smithfield to 0.96 mi NE of Smithfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.510, -78.340

East Market street was reported closed between 9th Street and North Malta Street due to flash flooding.

Flash Flood, Johnston

When
July 27, 2:45 AM EST to 4:00 AM EST
Where
Johnston County, 2.54 mi SSW of Princeton to 3.3 mi SSW of Princeton
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
35.436, -78.188

Flash flooding was reported along Progressive Church Road. A portion of the road was washout as well.

Flash Flood, Johnston

When
July 27, 3:00 AM EST to 4:00 AM EST
Where
Johnston County, 1.32 mi ENE of Brogden to 4.3 mi ESE of Pine Level
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.440, -78.230

Numerous roads were flooded in and around Princeton.

Flash Flood, Harnett

When
July 27, 3:05 AM EST to 4:05 AM EST
Where
Harnett County, 1.49 mi SSE of Dunn to 1.85 mi SE of Dunn
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.300, -78.610

Flash flooding was reported along Highway 421 near Washington Avenue and Wilmington Avenue.

Flash Flood, Johnston

When
July 27, 3:40 AM EST to 4:30 AM EST
Where
Johnston County, 0.56 mi E of Princeton to 0.44 mi E of Princeton
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
35.470, -78.160

Cars were reported flooded in downtown Princeton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977121, 977123, 977125, 977126, 977127, 977128.